Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 107, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 12, 2004, 10:32 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 10:32 PM MDT (04:32 UTC)
- Expired
- Aug 13, 2004, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 130435
FFWMAF
NMC015-130730-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1032 PM MDT THU AUG 12 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 130 AM MDT
* AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
FLASH FLOODING FROM A LINE OF THUNDERSTORMS FROM NEAR QUEEN TO
CARLSBAD TO LOCO HILLS. THIS LINE OF THUNDERSTORMS IS MOVING TO
THE SOUTHEAST AT 25 MPH.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3251 10482 3202 10483 3202 10374 3251 10372
3251 10383 3295 10382 3293 10479
$$2 follow-up statements
000
WGUS74 KMAF 130605
FFSMAF
NMC015-130730-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 PM MDT THU AUG 12 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM MDT FOR EDDY
COUNTY...
AT 1253 AM CDT (1153 PM MDT)...LOCAL LAW ENFORCEMENT OFFICIALS
REPORTED ROUTE 137 IMPASSABLE NORTH OF CARLSBAD. IN ADDITION
SIGNIFICANT STREET FLOODING HAD CONTINUED IN THE CITY OF CARLSBAD
AND ARTESIA.
AT MIDNIGHT MDT DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN
ACROSS NORTHERN AND EASTERN EDDY COUNTY NEAR ARTESIA AND ADJACENT
HIGHWAY 82 AND HIGHWAY 128 SOUTHEAST OF CARLSBAD.
FLOODING WILL CONTINUE IN ARTESIA AND CARLSBAD...AND ALONG HIGHWAY
137 NORTH OF CARLSBAD THROUGH 130 AM MDT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3251 10482 3202 10483 3202 10374 3251 10372
3251 10383 3295 10382 3293 10479
$$000
WGUS74 KMAF 130730
FFSMAF
NMC015-130735-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 AM MDT FRI AUG 13 2004
...THE FLASH FLOOD WARNING FOR EDDY COUNTY EXPIRES AT 130 AM MDT...
AT 120 AM MDT DOPPLER RADAR INDICATED MOST RAIN HAD ENDED ACROSS
EDDY COUNTY...THUS THE FLASH FLOOD WARNING FOR EDDY COUNTY WILL
BE ALLOWED TO EXPIRE.
HOWEVER LINGERING FLOODING WILL STILL BE POSSIBLE...PARTICUARLY
IN ARTESIA AND CARLSBAD...AND ALONG HIGHWAY 137 NORTH OF CARLSBAD
DUE TO HEAVY RAINS FROM EARLIER TONIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
LAT...LON 3251 10482 3202 10483 3202 10374 3251 10372
3251 10383 3295 10382 3293 10479
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:57 PM MDT, 8 hours 35 minutes earlier.
Area forecast discussion, Aug 12, 1:57 PM MDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 257 PM CDT THU AUG 12 2004 .SHORT TERM... MODELS APPEAR REASONABLY WELL INITIALIZED...ALTHOUGH THE GFS HAS A SLIGHT EDGE GIVEN A BETTER 500 MB INITIALIZATION OVER THE DESERT SOUTHWEST. HAVE TRENDED TOWARD THE GFS BASED ON ITS RUN-TO-RUN CONSISTENCY IN BRINGING A MCS...NOW BEGINNING TO DEVELOP OVER NORTHEASTERN NEW MEXICO...SOUTH ACROSS EASTERN NEW MEXICO THIS EVENING...EVENTUALLY MAKING IT INTO THE MAF CWFA AROUND MIDNIGHT. COLLOCATION OF LOW LEVEL INFLOW AND INSTABILITY ARGUES FOR HIGHEST POPS...LIKELY OR BETTER...ALONG A KHOB-KINK LINE AFTER MIDNIGHT. AM NOT TOTALLY SOLD ON SEVERE CHANCES WITH THIS MCS...AT BEST WE EXPECT SMALL CHANGE HAIL AND MARGINALLY SEVERE WIND GUSTS...BUT WILL CARRY POSITIVE MENTION OF SEVERE ALONG WITH MENTION OF HEAVY RAINFALL. AGREE WITH HPC ASSESSMENT OF LOCALIZED 5CM AMOUNTS POSSIBLE OVERNIGHT...BUT WIDESPREAD THREAT NOT SUFFICIENT ENOUGH NOW TO JUSTIFY A FLASH FLOOD WATCH. SUBSIDENCE AND OUTFLOW HAS MESOED OUT MOST OF THE AREA THIS AFTERNOON...BUT LATEST VISIBLE SATELLITE IMAGERY DOES INDICATE MOGR CU DEVELOPING OVER THE DAVIS MOUNTAINS. WEVE CARRIED SLGT CHC POPS FROM THIS AREA NORTH ACROSS THE GUADALUPES TO ACCOUNT FOR ANY OROGRAPHICALLY-DRIVEN CONVECTION EARLY THIS EVENING. POP...QPF... SKY...AND WX GRIDS REFLECT CONFIDENCE IN BRINING THE MCS THROUGH SOUTHEASTERN NEW MEXICO DOWN THROUGH THE UPPER TRANS PECOS AND THE WESTERN BASIN AFTER MIDNIGHT. HAVE TRENDED TOWARD THE WETTER AND COOLER GFS GUIDANCE FOR DEWPOINT AND MIN TEMP GRIDS...RESPECTIVELY. LASTLY...HAVE ATTEMPTED TO APPROXIMATE OUTFLOW CONDITIONS IN WIND GRIDS AFTER MIDNIGHT. .LONG TERM... THE RIDGE/TROUGH IN THE WEST/EAST PATTERN WILL CONTINUE THROUGH THE WEEKEND. INSTABILITY WILL BE ALLOWED TO INCREASE DURING THE AFTERNOON HOURS EACH DAY CREATING THE POSSIBILITY FOR MCS/S TO MOVE ACROSS THE CWA IN THE NORTHWEST FLOW ALOFT. WILL CONTINUE THE LIKELY POPS THROUGH TOMORROW MORNING AS THE MCS EXPECTED OVERNIGHT SHOULD CONTINUE WORKING ITS WAY SOUTHEAST THROUGH THE MORNING HOURS. WILL SPLIT THE MORNING/AFTERNOON POPS AND DECREASE THE AFTERNOON RAIN CHANCES FOR THE LOWER TRANS PECOS SIGNIFICANTLY. BELIEVE WITH THE SIMILAR SET UP OVERNIGHT AS WE HAD THIS MORNING...EXPECT THE MCS TO QUICKLY DISSIPATE AFTER THE MORNING HOURS. THIS PATTERN WILL CONTINUE THROUGH FRIDAY NIGHT...AND WE WILL RETAIN THE CHANCE POPS ON FRIDAY NIGHT IN SOUTHEASTERN NM FOR ANOTHER POSSIBLE AREA OF THUNDERSTORMS MOVING SOUTH/SOUTHEAST OUT OF EAST/CENTRAL NM. THESE POPS MAY NEED TO BE INCREASED IF THE SET UP CONTINUES TO LOOK FAVORABLE FOR ANOTHER ROUND OF THUNDERSTORMS. BY SATURDAY NIGHT...WEAKENING FLOW ALOFT AND THE LACK OF A WELL DEFINED SHORTWAVE TROUGH ARGUES TO KEEP ONLY SLIGHT CHANCE POPS IN THE FORECAST. THERE WILL BE A WEAK SHORTWAVE MOVING WEST TO EAST...BUT AT THIS TIME IT LOOKS LIKE THIS FEATURE SHOULD REMAIN NORTH OF OUR CWA. THROUGH MUCH OF THE REST OF THE WEEK...THE BEST INSTABILITY STAYS OVER WESTERN AREAS AND MOUNTAINS OF OUR CWA. WILL KEEP HIGHEST POPS OVER OUR WESTERN AREAS TO REFLECT THIS PATTERN. WILL KEEP TEMPERATURES WELL BELOW NORMAL THROUGH THE WEEKEND WITH THE EXPECTED RAINFALL AND CLOUDS. HIGHS WILL SLOWLY WARM TO NEAR NORMAL BY THE END OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 81 61 84 / 50 40 20 20 CARLSBAD NM 66 83 63 84 / 60 20 30 20 DRYDEN TX 67 83 66 85 / 20 70 20 20 FORT STOCKTON TX 65 87 64 84 / 70 70 20 20 GUADALUPE PASS TX 64 79 61 79 / 20 20 30 20 HOBBS NM 58 83 61 83 / 80 30 30 20 MARFA TX 61 81 58 79 / 20 30 30 20 MIDLAND INTL AIRPORT TX 63 82 62 84 / 70 50 20 20 ODESSA TX 64 82 63 83 / 70 50 30 20 WINK TX 68 85 66 85 / 70 60 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70/54/20
Hazardous weather outlook, Aug 12, 2:11 PM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CDT THU AUG 12 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 311 PM CDT (211 PM MDT) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE GUADALUPE AND DAVIS MOUNTAINS SOUTH INTO THE TEXAS BIG BEND. WIND GUSTS TO 40 MPH AND FREQUENT LIGHTING CAN BE EXPECTED WITH THIS ACTIVITY. THESE STORMS SHOULD DISSIPATE AN HOUR OR SO AFTER SUNSET. LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTH TOWARD WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS COMPLEX SHOULD ENTER SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN AROUND MIDNIGHT. THIS COMPLEX WILL THEN MOVE SOUTH ACROSS THE WESTERN PERMIAN BASIN AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS DURING THE EARLY MORNING HOURS FRIDAY. WIND GUSTS OVER 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT LIGHTNING ARE POSSIBLE. IN ADDITION...RAINFALL RATES OVER AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EARLY FRIDAY...THUNDERSTORMS ARE EXPECTED TO BE ON THE DECREASE OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS. LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT AFTER SUNRISE FRIDAY...ESPECIALLY ALONG THE PECOS RIVER. OTHERWISE...NO OTHER HAZARDOUS WEATHER THREATS ARE EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:01 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| Aug 12, 10:48 PM MDT | Tornado Warning | MAF | Eddy | 32 min |
| Aug 12, 10:59 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 46 min |
| Aug 12, 11:24 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 36 min |
| Aug 12, 11:45 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 60 min |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.